Hail, McCurtain
- When
- March 29, 6:42 AM CST
- Where
- McCurtain County, Bethel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.350, -94.850
Hail covered the ground in Bethel, Oklahoma.
A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. With the aid of an upper level disturbance aloft...temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 29, 3:37 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 437 AM CDT SAT MAR 29 2008 .DISCUSSION... AND THE FORECAST HEADACHES CONTINUE. THE 9Z SFC ANALYSIS INDICATES OUR STATIONARY FRONT EXTENDING FROM JUST N OF VCT...TO JUST N OF IAH...TO NEAR OCH...NE ACROSS NCNTRL LA INTO CNTRL MS. MEANWHILE...WATER VAPOR LOOPS CLEARLY SHOW A WELL-DEFINED SHORTWAVE PERTURBATION RAPIDLY TRAVERSING E INTO ECNTRL TX THIS MORNING...WHICH HAS TRIGGERED A BAND OF SCT CONVECTION E OF THE I-35 CORRIDOR...JUST NOW ENTERING OUR E TX ZONES. OTHERWISE...-RW ACTIVITY HAS BEEN HARD TO COME BY...MAINLY IN THE FORM OF WEAK OVERUNNING AS SRLY WINDS RIDE ATOP THE SHALLOW SFC BNDRY. PROGS ARE STILL DOING A POOR JOB IN REGARDS TO THE LOCATION OF THE CURRENT CONVECTION...AND WHERE IT WILL END UP DURING THE DAY ACROSS THE REGION. BASED ON AN EXTRAPOLATED ENE MOVEMENT TODAY...BELIEVE SCT CONVECTION WILL BE POSSIBLE JUST ABOUT ANYWHERE THROUGH AT LEAST MIDDAY...BEFORE THE SHORTWAVE DEPARTS THE REGION TO THE E INTO THE LOWER MS VALLEY. HOWEVER...SHORTWAVE WILL QUICKLY MOVE AWAY FROM THE BEST LOW LEVEL THETA-E ADVECTION OVER E TX THIS MORNING...BUT PRESENCE OF THE BNDRY FARTHER E...AND THE FACT THAT IT WILL BEGIN A SLOW NW BACKING MOTION AS A WARM FRONT WILL ALLOW SFC HEATING AND HENCE SFC BASED INSTABILITY TO COMPENSATE TO CONVECTIVE REDEVELOPMENT DESPITE POOR LAPSE RATES. ONCE THE SHORTWAVE DEPARTS AROUND MIDDAY...THE NWD MOVING FRONT AND ANY WEAK/RESIDUAL DISTURBANCES IN THE DIRTY ZONAL FLOW ALOFT WILL POSSIBLY HELP TO INITIATE ADDITIONAL WIDELY SCATTERED CONVECTION THROUGH EARLY EVENING. PROGS ALL AGREE ON ANOTHER NE MOVING SUBTLE IMPULSE EJECTING ACROSS NE TX/SE OK/SW AR TONIGHT...MAINLY ALONG THE SW LLJ AXIS NW OF I-30...THUS HAVE BEEFED UP POPS TO HIGH CHANCE FOR THIS AREA. PRESENCE OF WHAT IS LEFT OF THE SFC BNDRY WILL ALSO ENHANCE DEVELOPMENT OVERNIGHT...BEFORE THE BNDRY COMPLETELY WASHES OUT BY SUNDAY MORNING. UPPER FLOW BECOMES SW ACROSS THE SRN PLAINS SUNDAY AHEAD OF THE AMPLIFYING LONGWAVE TROUGH THAT DIGS SE ACROSS THE WRN STATES. AS THE LEAD SHORTWAVE EJECTS NE TOWARDS TX/OK SUNDAY NIGHT/MONDAY MORNING...LEESIDE CYCLOGENESIS WILL COMMENCE OVER ERN CO/NM...THUS TIGHTENING THE PRESSURE GRADIENT ACROSS THE REGION...EVEN AS THE SFC LOW EJECTS NE ALONG THE ATTENDANT COLD FRONT ACROSS KS. THE GFS/ECMWF REMAIN IN GOOD AGREEMENT WITH NUMEROUS CONVECTION ALONG/AHEAD OF THE COLD FRONT/DRY LINE ACROSS OK/TX...AND RAPIDLY SPREADING E THROUGH THE AREA MONDAY AFTERNOON/NIGHT. GOOD THERMODYNAMICS/HEATING...AND RESULTANT SFC BASED INSTABILITY AND VERY STEEP LAPSE RATES ALOFT /GFS 850-700MB LAPSE RATES >8.5 C/KM/ ALL FAVOR TO A POTENTIALLY WIDESPREAD SVR WEATHER OUTBREAK WITH THIS SYSTEM...WITH THE POTENTIAL FOR HAILERS/DAMAGING WINDS/ISOLATED TORNADOES ASSOCIATED WITH THE SQUALL LINE. STILL REMAINS SOME TIME YET TO REFINE OVERALL TIMING...THUS WILL NOT INCLUDE SVR MENTION IN THE ZONES ATTM...BUT WILL CONTINUE A HARD MENTION IN THE MORNING HWO. NOT EXPECTING MUCH COLD ADVECTION WITH THIS SYSTEM...WITH RETURN FLOW RAPIDLY COMMENCING BY WEDNESDAY. NEXT SHARP SHORTWAVE WILL RAPIDLY TRANSLATE E INTO THE SRN PLAINS THURSDAY...TAKING A NEGATIVE TILT OVER THE REGION THURSDAY AFTERNOON/NIGHT. SRLY RETURN FLOW SHOULD BE IN FULL FORCE BY THIS TIME ALONG/AHEAD OF THE STRONG SWRLY LLJ AXIS...THUS MAY HAVE TO DEAL WITH ANOTHER SVR THREAT LATE THURSDAY/POSSIBLY EARLY FRIDAY BEFORE A MORE DISCERNIBLE COOLER/DRIER AIR MASS IS ABLE TO SETTLE SWD BY NEXT WEEKEND. BUT STILL PLENTY OF TIME TO DIGEST THIS NEXT SYSTEM IN DAYS TO COME. PRELIMS TO FOLLOW BELOW... 15 && .AVIATION... EARLY MORNING SURFACE MAP SHOWS A SURFACE LOW NEAR KLFK...WITH A NEARLY STATIONARY FRONT FROM KGYB-KDKR TO JUST S OF KMLU-KTVR. ONLY A FEW SHRA WERE NOTED NEAR AND JUST N OF THE BOUNDARY. HOWEVER... ADDITIONAL SHRA/TSRA SHOULD GRADUALLY SPREAD INTO AND ACROSS AREA TERMINALS TODAY AS A SHORTWAVE TROUGH TRAVERSES THE REGION. WIDESPREAD FLIGHT CATEGORIES IN IFR AND LIFR TERRITORY SHOULD CONTINUE ACROSS AREA AIRPORTS UNTIL 1200 UTC. THE FRONT SHOULD GRADUALLY LIFT NORTH AS A WARM FRONT TODAY AS THE SHORTWAVE TROUGH MOVES THROUGH...RESULTING IN SE WINDS SE AFTER 1800 UTC AREA-WIDE. FLIGHT CATEGORIES SHOULD IMPROVE AS WELL. CIGS SHOULD ALLOW SOME IMPROVEMENT INTO MVFR TERRITORY THIS MORNING... WITH VFR CIGS ON TAP AFTER 1800 UTC. I CANNOT RULE OUT A RETURN TO LOWER CIGS TONIGHT AS BOUNDARY LAYER WINDS SHOULD CONTINUE PUMPING GULF MOISTURE INTO THE REGION. REGARDING SHRA/TSRA...I WILL MAKE A LAST MINUTE JUDGEMENT CALL ON THIS BASED ON RADAR TRENDS. GENERALLY EXPECT MOST OF THE SHRA/TSRA TO AFFECT OUR AIRPORTS BEFORE 1800 UTC. OUTLOOK FOR SUNDAY...FLIGHT CATEGORIES SHOULD MOSTLY REMAIN VFR AS SHORTWAVE RIDGING EXTENDS N FROM THE GULF. /BUTTS/ && .PRELIMINARY POINT TEMPS/POPS... SHV 74 62 80 65 / 50 30 30 20 MLU 78 62 80 63 / 50 20 30 20 DEQ 63 59 77 64 / 50 50 30 20 TXK 67 60 79 65 / 50 40 30 20 ELD 71 60 80 63 / 50 30 30 20 TYR 72 65 81 67 / 50 40 30 20 GGG 73 64 80 67 / 50 40 30 20 LFK 78 65 80 67 / 50 20 30 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 15/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 600 AM CDT SAT MAR 29 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-291700- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 600 AM CDT SAT MAR 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WEAK STATIONARY FRONT EXTENDING FROM SOUTHEAST TEXAS INTO THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA THIS MORNING...WILL SLOWLY LIFT NORTH AS A WARM FRONT TODAY. IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL RAPIDLY TRANSLATE EAST ACROSS EAST TEXAS AND NORTH LOUISIANA THIS MORNING...GENERATING SCATTERED SHOWERS AND THUNDERSTORMS BEHIND THE FRONT ACROSS MUCH OF THE REGION. THIS DISTURBANCE WILL EXIT THE AREA TO THE EAST BY EARLY AFTERNOON...ALTHOUGH THE SURFACE BOUNDARY MAY BE A FOCUS FOR ADDITIONAL SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON MAINLY ALONG AND NORTH OF INTERSTATE 20 ACROSS EAST TEXAS AND NORTH LOUISIANA. AN ISOLATED SEVERE WEATHER THREAT WILL EXIST MAINLY THIS MORNING AS THE DISTURBANCE SHUNTS EAST...WITH LARGE HAIL POSSIBLE. ANOTHER UPPER LEVEL DISTURBANCE WILL EJECT NORTHEAST ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS TONIGHT...ALONG THE RETREATING WARM FRONT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR...BEFORE EXITING THE REGION SUNDAY MORNING. THESE STORMS ALSO POSE AN ISOLATED SEVERE WEATHER THREAT...WITH LARGE HAIL AGAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE REGION SUNDAY. HOWEVER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS NORTHCENTRAL TEXAS AND EASTERN OKLAHOMA BY MIDDAY MONDAY... AHEAD OF A STRONG UPPER LEVEL DISTURBANCE THAT WILL RAPIDLY MOVE EAST ACROSS THE SOUTHERN PLAINS. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A SQUALL LINE MONDAY AFTERNOON AS THEY ENTER SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...WHICH WILL AFFECT THE REMAINDER OF THE REGION MONDAY NIGHT. THESE STORMS WILL LIKELY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. THESE STORMS ARE EXPECTED TO EXIT THE REGION EARLY TUESDAY MORNING...THUS ENDING THE SEVERE WEATHER THREAT. ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL TRAVERSE THE SOUTHERN PLAINS THURSDAY...WHICH COULD BRING ANOTHER THREAT OF SHOWERS AND THUNDERSTORMS TO THE REGION THURSDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION...MAY BE NEEDED TODAY AND TONIGHT. 15
The Western Arkansas radar (KSRX), 114 km away, was scanning. The volume nearest the first event began at 12:40 UTC.
1 hail. Local standard time, as filed.
Hail covered the ground in Bethel, Oklahoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87466.